Washington, 2024

Damaging Wind in Washington, August 17, 2024

August 17, 2024 · NWS OTX · 1 event in 1 county or zone

Gusty winds associated with a thunderstorm caused a tree to fall onto power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Gusty winds associated with a thunderstorm caused a tree to fall onto power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 17, 2:54 PM PST, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 17, 2:54 PM PST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
354 PM PDT Sat Aug 17 2024

.SYNOPSIS...
Showers and thunderstorms will occur this evening through the
overnight hours. The area of greatest concern is central
Washington with the possibility of strong outflow winds and
lightning. Isolated thunderstorms is possible for eastern WA and
portions of the north Idaho Panhandle as well. Unsettled weather
will continue near the Cascades on Sunday with drier weather
expected for Monday and Tuesday. Showery and cooler weather
returns by midweek.

&&

.DISCUSSION...

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING NEAR THE
CASCADES WITH STRONG GUSTY WINDS POSSIBLE OVER THE SE HALF OF
WASHINGTON THIS EVENING...

Tonight....The weather for this period still is looking quite
interesting. The trigger will be the deep upper level low off Cape
Mendocino and an ejecting shortwave trof heading steadily north-
northeast during the evening and into the overnight hours. As of
2pm the leading edge of this shortwave seems to be moving into SW
Oregon with strong upper level diffluent flow noted and a rapid
increase in deep convection. This area also coincides with an area
of 45-50 kts of 0-6km shear and MUCAPE values around 1000 j/kg.
As we head later into the evening the energy and moisture
associated with the shortwave will push toward the WA/OR border
and should result in an increase in convection initially in that
area, but it will spread northward during the remainder of the
evening and into the overnight hours. The impressive ingredients
currently over SW Oregon will spread northward as well with 50 kts
of shear expected across much of central and western Washington.
This will combine with MUCAPEs in the 200-500 j/kg range through
midnight and shear values of 50 kts near the Cascades and points
westward. This is certainly conducive for strong/severe
thunderstorms over these locations, however it would seem the
threat would wane by midnight as the shear and synoptic forcing
begins to weaken. The primary severe threat is likely wind related
as we will be looking at dCAPE values well in excess of 1000 j/kg
which is quite conducive for strong downdrafts. While the main
threat of strong/severe thunderstorms will concentrate near the
Cascades, we continue to see some of the hi-res CAM models showing
the formation of a strong outflow boundary (coincident with a
cold front) forming near the Columbia Gorge and spreading NE with
time. These could easily produce gusts of 40-50 mph, especially
over southern portions of the Columbia Basin, Palouse, and Blue
Mountains. If these winds materialize, they are quite capable of
producing blowing dust with a smaller possibility of downed trees
or power lines. The hi-res models have been rather consistent in
producing this wind gust in the Gorge around 7pm and then
spreading it across SC and SE Washington between 9-11pm. We shall
see. What makes this quite interesting is the gust front/cold
front will switch the NE winds of 15-25 mph early this evening to
stronger speeds out of the SW later in the evening. The risk of
thunderstorms wanes quickly from west to east across the region
due to much weaker forcing, less instability and and less shear.
So for locations such as Spokane and most of the Idaho Panhandle,
the thunderstorm odds are much smaller than it is farther to the
west. Nonetheless these areas could still see a stray thunderstorm
late this evening into the early morning hours. As for
precipitation, this will bring a good chance of wetting rains for
location near the Cascades with amounts ranging from 0.25-0.50”
while from Omak to Moses Lake and points eastward, the
precipitation will be quite light.

Sunday and Sunday night...The energy of the shortwave trough
begins to pivot N-NW and brings a continued threat of showers and
a small chance of thunderstorms to the north Cascades during the
early morning hours and an even smaller chance in the afternoon.
Otherwise the remainder of the Inland NW should see primarily dry
weather with shortwave ridging building into the ID Panhandle.
High temperatures will be a bit cooler today in the wake of the
cold front with readings generally in the 80s. fx

Monday through Saturday: There is good model agreement amongst
the ensembles through Wednesday before increasing uncertainty for
later in the week. On Monday an elongated trough centered off the
coast will result in broad southwesterly flow but with limited
moisture and instability for a dry day outside of some 20% chances
for showers near the Cascade crest and Central Panhandle
Mountains. On Tuesday the trough moves over the region but again
with limited moisture and instability with mainly isolated
mountain showers expected. This system departs on Wednesday before
the next low begins to approach as it drops south along the
British Columbia coast. This is where the uncertainty increases.
About half of the ensembles track the low along the WA/OR coast or
over the Cascades bringing cooler temperatures with showery
weather. The other half track the low further off the coast,
resulting in a potential brief warm-up ahead of the low with
overall a drier pattern. But even this would be a set-up for
potential thunderstorms as instability increases ahead of the
low. Given low confidence in the details, some low chances of
precipitation are in the forecast, along with temperatures near to
slightly below seasonal normals. JW

&&

.AVIATION...
00Z TAFS: Radar imagery at 23z showed numerous showers and
thunderstorms over western Oregon. These are associated with an
incoming weather system with showers and thunderstorms spreading
north through the evenind and overnight. In addition to rain, storms
may produce gusty outflow winds, with the risk of blowing dust as
well for the Columbia Basin and Palouse. The main chance for
thunderstorms over North Central and Northeast Washington will
occur between 03z-09z tonight. This system will also bring a wind
shift from northeast winds to southwest winds. Quieter weather
will occur during the day on Sunday as the weather system pushes
out of the area.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence in thunderstorms tonight over the Washington Cascades,
with moderate confidence of storms in Central Washington
(KEAT/KMWH/KOMK), and low confidence in NE Washington into the
North Idaho Panhandle (KGEG, KSFF, KCOE). Chances for
thunderstorms is lowest over SE Washington and the Lewiston area
(10 percent). Confidence is low with degree of visibility
restrictions from blowing dust across SE Washington and the
Columbia Basin. JW

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  85  57  87  58  79 /  30  10   0   0  10   0
Coeur d'Alene  57  84  56  87  56  78 /  20  10   0   0  10   0
Pullman        53  82  51  82  51  74 /  10   0   0   0  10   0
Lewiston       65  92  62  92  62  85 /  10   0   0  10   0   0
Colville       48  84  46  87  47  79 /  30  10   0   0  10   0
Sandpoint      55  82  52  86  53  76 /  20  10   0   0  10   0
Kellogg        59  82  59  86  58  74 /  20  10   0  10  20   0
Moses Lake     59  85  54  86  54  81 /  40   0   0   0   0   0
Wenatchee      65  84  62  86  61  79 /  60  10   0   0   0  10
Omak           63  88  56  89  57  83 /  40  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Aug 17, 7:02 PM PST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
802 PM PDT Sat Aug 17 2024

WAZ034-035-180330-
Moses Lake Area WA-Upper Columbia Basin WA-
802 PM PDT Sat Aug 17 2024

...Strong thunderstorms will impact portions of Adams and southern
Grant Counties through 830 PM PDT...

At 801 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles east of Othello, or 12 miles northwest of
Connell, moving north at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Moses Lake, Ephrata, Othello, Quincy, Warden, Ritzville, Moses Lake
North, Cascade Valley, Mattawa, Royal City, Lind, George, Washtucna,
Hatton, Batum, Ruff, Gloyd, Beverly, McDonald, and Ralston.

This includes the following highways...
 Interstate 90 in Washington between mile markers 137 and 224.
 U.S. Highway 395 in Washington between mile markers 62 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4725 11998 4730 11940 4724 11886 4725 11833
      4674 11831 4674 11936 4668 11937 4672 11952
      4664 11963 4665 11972 4663 11980 4663 11989
      4668 11995 4675 11997 4682 11993 4706 12004
TIME...MOT...LOC 0301Z 182DEG 51KT 4684 11897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 17, 7:32 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
832 PM PDT Sat Aug 17 2024

WAZ035-180415-
Upper Columbia Basin WA-
832 PM PDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of central Adams County
through 915 PM PDT...

At 832 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Kahlotus, or 12 miles northeast of Connell, moving
north at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Ritzville, Lind, Hatton, Pizzro, Cunningham, Beatrice, and Paha.

This includes the following highways...
 Interstate 90 in Washington between mile markers 199 and 222.
 U.S. Highway 395 in Washington between mile markers 62 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 11884 4715 11883 4712 11836 4674 11849
      4673 11877
TIME...MOT...LOC 0332Z 193DEG 29KT 4681 11867

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 17, 7:48 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
848 PM PDT Sat Aug 17 2024

WAZ035-180415-
Upper Columbia Basin WA-
848 PM PDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of northeastern Grant
County through 915 PM PDT...

At 847 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Banks Lake South, or 25 miles north of Moses Lake,
moving north at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Banks Lake South, Wilson Creek, and Hartline.

This includes U.S. Highway 2 in Washington between mile markers 193
and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4741 11906 4739 11921 4768 11928 4769 11902
TIME...MOT...LOC 0347Z 175DEG 31KT 4746 11914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 17, 8:09 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
909 PM PDT Sat Aug 17 2024

WAZ035-180445-
Upper Columbia Basin WA-
909 PM PDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of north central Adams
and south central Lincoln Counties through 945 PM PDT...

At 909 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Ritzville, or 33 miles east of Moses Lake, moving north
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Lamona, Mohler, Marcellus, Packard, Schoonover, and Jantz.

This includes Interstate 90 in Washington between mile markers 206
and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4703 11847 4705 11869 4742 11869 4741 11831
TIME...MOT...LOC 0409Z 185DEG 36KT 4714 11858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 17, 8:54 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
954 PM PDT Sat Aug 17 2024

IDZ003-004-026-180530-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
954 PM PDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of southwestern Latah
and northwestern Nez Perce Counties through 1030 PM PDT...

At 954 PM PDT, Doppler radar was tracking a strong thunderstorm near
Genesee, or 9 miles southeast of Moscow, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Moscow, Genesee, Troy, Potlatch, and Joel.

This includes U.S. Highway 95 in Idaho between mile markers 328 and
336, and between mile markers 358 and 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4649 11679 4652 11698 4693 11700 4691 11663
TIME...MOT...LOC 0454Z 185DEG 35KT 4663 11687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 17, 9:01 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
1001 PM PDT Sat Aug 17 2024

WAZ035>037-180530-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
1001 PM PDT Sat Aug 17 2024

...Strong thunderstorms will impact portions of central Lincoln and
south central Stevens Counties through 1030 PM PDT...

At 1001 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles north of Davenport
to 22 miles north of Ritzville. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Harrington, Lamona, Telford, Little Falls Dam, Mohler,
Wellpinit, Rocklyn, Gravelles, Bluestem, and Mondovi.

This includes U.S. Highway 2 in Washington between mile markers 236
and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4766 11793 4734 11828 4736 11865 4782 11838
      4799 11816 4799 11791 4788 11780
TIME...MOT...LOC 0501Z 223DEG 42KT 4776 11811 4746 11837

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV

The radar

The Seattle radar (KATX), 181 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chelan

When
August 17, 9:20 PM PST to 9:30 PM PST
Where
Chelan County, 1.16 mi NW of West Wenatchee
Measured
35 kt (40 mph) measured gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
47.440, -120.350

Chelan PUD reported 795 customers from a downed tree on a powerline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214160.